High Wind, Southern Wheatland
- When
- January 28, 9:30 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
A wind gust of 67 mph was recorded in the Harlowton area.
A strong east to west pressure gradient across Wheatland County resulted in high wind gusts across the Harlowton area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong east to west pressure gradient across Wheatland County resulted in high wind gusts across the Harlowton area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 28, 8:45 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
845 PM MST THU JAN 28 2016
.UPDATE...
TWEAKED CLOUD COVER AND PRECIPITATION POTENTIAL OVERNIGHT FOR THIS
UPDATE. FAST MOVING COLD FRONT WITH BRIEF BUT STRONG DYNAMICS WILL
CROSS THE AREA OVERNIGHT INTO TOMORROW MORNING. AHEAD OF THE FRONT
WHICH IS CURRENTLY IN WESTERN MONTANA...WINDS ARE GUSTING TO 72
MPH IN THE LIVINGSTON AREA. EXPECT THE STRONGEST WINDS OVER
WESTERN FOOTHILLS TO OCCUR BETWEEN NOW AND MIDNIGHT. ONCE THE
FRONT MOVES THROUGH WINDS WILL REMAIN GUSTY INTO THE EARLY MORNING
HOURS BUT THE POTENTIAL FOR STRONG WINDS WILL GRADUALLY DIMINISH.
WINDS WILL INCREASE OVER THE REST OF THE AREA AS STRONG WINDS AT
850MB AND STRONG PRESSURE RISES RESULT IN 30 TO 40 MPH GUSTS
ACROSS THE PLAINS. POTENTIAL FOR GUSTY WINDS WILL BE ENHANCED BY
SCATTERED TO NUMEROUS RAIN/SNOW SHOWERS SPREADING THROUGH THE
AREA. INCREASED PRECIPITATION CHANCES FOR CENTRAL AND EASTERN
ZONES BASED ON HI-RES SHORT RANGE MODEL AGREEMENT. LOOKS LIKE A
HIGH POP LOW QPF EVENT WITH CONVECTIVE LINES OF PRECIPITATION AND
GUSTY WINDS PUSHING EAST/SOUTHEAST ACROSS THE AREA. CANT RULE OUT
AN ISOLATED WARNING TYPE GUST OVERNIGHT INTO TOMORROW MORNING NEAR
CONVECTIVE ACTIVITY DUE TO WINDS OF 50 TO 60KTS LESS THAN 2000
FEET OFF THE SURFACE...AND MID SHIFT WILL BE MONITORING THIS
POTENTIAL AS CONVECTION DEVELOPS. REST OF THE FORECAST IN GOOD
SHAPE. TEMPERATURES WILL BE WARM FOR MOST OF THE NIGHT...FALLING
AROUND SUNRISE BEHIND THE FRONT AS COOLER AIR FILLS IN. CHAMBERS
&&
.SHORT TERM...VALID FOR FRI AND SAT...
SERIES OF WAVES TO IMPACT SOUTHERN MONTANA AND NORTHERN WYOMING
FOR THE END OF THE WEEK AND INTO THE WEEKEND. FIRST WAVE MOVING
INTO THE IDAHO PANHANDLE IS BEGINNING TO SHIFT PRESSURE FALLS OUT
FURTHER INTO THE PLAINS AND EXPECT A LEESIDE SURFACE TROF TO BEGIN
SHIFTING DURING THE EVENING HOURS. GAP FLOW WINDS CONTINUE TO FLOW
ABOUT 60 MPH BUT DEEP MIXING IS KEEPING MOUNTAIN WAVES FROM
CAUSING STRONG WINDS IN OTHER AREAS. EXPECT THE WINDS TO BEGIN
SUBSIDING THIS EVENING AS PRESSURE RISES BEGIN TO SHIFT INTO NORTH
CENTRAL MONTANA AND PRESSURES BEGIN TO FALL OVER EASTERN IDAHO.
SOME SHOWER ACTIVITY PROGGED WITH THIS WAVE AS IT MOVES THROUGH
THE AREA OVERNIGHT BUT SHOWERS WILL BE FAST MOVING AND THE DEPTH
OF THIS WAVE IS BEING ERODED BY A MUCH STRONGER WAVE FAST ON ITS
HEELS. ANY PRECIPITATION THAT FALLS WILL BE A RAIN SNOW MIX AT
BEST FOR MOST AREAS WITH MILD OVERNIGHT TEMPERATURES EXPECTED.
HOWEVER SOME MOUNTAIN LOCATIONS CAN EXPECT AN INCH OR TWO.
FRIDAY WILL BE COOLER WITH PARTIAL CLEARING IN BETWEEN THE TWO
WAVES WITH NO WIND CONCERNS. NEXT ROUND OF WEATHER KICKS IN FRIDAY
NIGHT WITH THE ARRIVAL OF THE SECOND WAVE WHICH IS ON THE LEADING
EDGE OF A STRONG ATMOSPHERIC RIVER. COLD FRONT MOVES ACROSS THE
REGION FRIDAY EVENING FOR BREEZY CONDITIONS AND A BETTER CHANCE
FOR MOISTURE. THE MOUNTAINS NORTH OF YELLOWSTONE PARK AND
ESPECIALLY THE COOKE CITY AREA WILL HAVE THE GREATEST CHANCE FOR
ACCUMULATING SNOW WITH 6 INCHES POSSIBLE IN A SHORT PERIOD OF
TIME. COMBINED WITH STRONG WINDS THIS COULD AMPLIFY AVALANCHE
CONCERNS SO FOLKS HEADING OUT TO TAKE ADVANTAGE OF FRESH SNOW THIS
WEEKEND WILL NEED TO BE HEADS UP. ELSEWHERE IN THE PLAINS
DOWNSLOPE IS GOING TO TRY AND LIMIT SOME OF THE PRECIPITATION BUT
AN INCH OF SNOW IS POSSIBLE.
SATURDAY THE BELT OF ENERGY THAT BROUGHT THE DISTURBANCES BEGINS
TO SAG SOUTH AND THE REGION FINDS ITSELF UNDER A WEAKENING FLOW
REGIM BUT COOLER TEMPERATURES. A COLD FRONT SAGS SLOWLY SOUTH
ACROSS MONTANA SATURDAY AFTERNOON BRINGING IN EVEN COLDER
TEMPERATURES WITH LOWS SATURDAY NIGHT WELL INTO THE 20S.
PRECIPITATION CHANCES DIMINISH THROUGH THE PERIOD BUT SNOW SHOWER
ACTIVITY WILL PERSIST BUT NO MAJOR FORCING MECHANISMS TO CAUSE
SI8GNIFICANT ACCUMULATIONS. BORSUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
MOSTLY COOL AND QUIET END TO THE WEEKEND AND THROUGH THE FOLLOWING
WEEK IS IN THE FORECAST. FAST MOVING SHORTWAVE WILL HAVE DEPARTED
THE AREA BY SUNDAY MORNING AND IN ITS WAKE SEASONABLY COOL
WEATHER WILL RETURN. MOSTLY WEAK AND VARIABLE UPPER LEVEL AND
LOWER LEVEL FLOW MOVES INTO THE AREA ON MONDAY AS ADDITIONAL COOL
AIR OOZES INTO THE REGION. SOME WEAK DIVERGENCE ALOFT THANKS TO
THE LARGE DISTURBANCE ACROSS THE 4 CORNERS REGION COULD ALLOW
ISOLATED SNOW SHOWERS. HIGHS WILL BE IN THE AROUND 30 MONDAY
THROUGH WEDNESDAY. AS THE DISTURBANCE OVER THE 4 CORNERS REGION
SLIDES EAST NORTHWESTERLY FLOW PICKS UP ALOFT THROUGH THE REST OF
THE PERIOD. ISOLATED SNOW SHOWERS ARE POSSIBLE AGAIN TUESDAY AND
WEDNESDAY AS WEAK WAVES IN THE NORTHWESTERLY FLOW GENERATE SOME
LOW END SNOW CHANCES. BREEZY CONDITIONS ARE POSSIBLE LATE IN THE
WEEK AS UPPER LEVEL TROUGH DEPARTS TO THE EAST AND UPPER LEVEL
RIDGING MOVES IN. DOBBS
&&
.AVIATION...
GUSTY SOUTHWEST WINDS CONTINUE IN KLVM WITH 50 KT GUSTS
COMMON...BUT WITH GUSTS IN EXCESS OF 60 KTS POSSIBLE. WINDS ARE EXPECTED
TO TAPER OFF OVERNIGHT...WITH FROPA...WITH ONLY 20 TO 25 KT GUSTS
BY FRIDAY MORNING. THE COLD FRONT HAS SLOWED DOWN...BUT IS STILL
EXPECTED TO MOVES THROUGH LATE TONIGHT BRINGING A MIX OF RAIN AND
SNOW TO ALL AREA TERMINALS. SHOWER POSSIBILITIES FIRST START AT
KLVM AFTER 05Z SHIFTING EAST TO KBIL AROUND 08Z...KMLS AND KSHR
AROUND 11Z. AREAS OF MVFR AND ISOLATED MVFR CIGS AND VIS ARE
POSSIBLE WITHIN THE HEAVIER RAIN/SNOW SHOWERS. MOUNTAIN
OBSCURATIONS WILL OCCUR AS THE SYSTEM SLIDES WEST TO EAST.
GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 034/047 033/042 025/036 019/030 015/028 015/029 019/033
42/W 52/J 11/N 13/J 31/B 11/B 11/N
LVM 032/043 029/037 021/031 012/028 010/027 013/028 019/033
53/W 63/W 22/J 12/J 21/B 22/J 11/N
HDN 031/047 029/043 021/037 017/030 014/028 011/028 015/033
63/J 53/W 11/B 13/J 21/E 11/B 11/B
MLS 035/046 028/044 025/038 019/029 012/025 009/026 011/030
63/W 23/W 22/B 12/J 21/E 11/B 11/B
4BQ 033/048 028/045 022/037 018/030 013/026 010/027 013/031
44/W 13/W 11/B 13/J 21/E 12/B 11/N
BHK 034/043 025/042 023/035 016/027 009/022 005/023 007/026
23/W 13/W 22/J 12/J 21/E 11/B 11/B
SHR 029/044 027/040 017/034 013/028 011/026 009/028 012/032
53/J 35/W 21/B 13/J 31/E 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 6 AM MST FRIDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 354 PM MST THU JAN 28 2016 MTZ067-292300- ABSAROKA/BEARTOOTH MOUNTAINS- 354 PM MST THU JAN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WEATHER DISTURBANCE WILL BRING A PERIOD OF HEAVY SNOW AND STRONG WINDS TO THE MOUNTAINS AROUND COOKE CITY FRIDAY NIGHT. PEOPLE PLANNING RECREATIONAL ACTIVITY THIS WEEKEND IN THE ABSAROKA MOUNTAINS NORTH OF YELLOWSTONE PARK SHOULD MONITOR THE SNOW PACK FOR POTENTIAL AVALANCHE CONCERNS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
819 PM MST THU JAN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/28/2016 M72.00 MPH PARK MT ASOS
&&
TRC1 high wind. Local standard time, as filed.
A wind gust of 67 mph was recorded in the Harlowton area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611454.